A Case Report of Mesalazine-Induced Pulmonary Injury in a Patient With Ulcerative Colitis

Read full text
Authors: Vasileios Paraschou, Vasileios Papavasileiou, Ilektra Voulgareli, Vasilios Tzilas
Cited by: 1

Abstract

Introduction: Mesalazine (5-aminosalicylic acid) is widely used as a first-line therapy for ulcerative colitis (UC) due to its efficacy and safety profile. Rarely, it can cause pulmonary toxicity with variable clinical and radiologic manifestations, making diagnosis challenging. Case Presentation: We report the case of a 52-year-old woman with UC who developed persistent fever and progressive exertional dyspnea following escalation of mesalazine dosage. Imaging revealed diffuse bilateral ground-glass opacities, while infectious and UC-related pulmonary causes were excluded. Pulmonary function testing demonstrated restriction and markedly reduced diffusing capacity. Following mesalazine discontinuation and initiation of corticosteroid therapy, the patient experienced rapid symptomatic, functional, and radiological improvement, with a complete resolution at the 2-month follow-up. Conclusion: Mesalazine-induced pulmonary injury is an uncommon but important adverse reaction that should be considered in UC patients presenting with new respiratory symptoms, particularly after recent drug initiation or dose escalation. Early recognition, drug withdrawal, and corticosteroid treatment can lead to excellent outcomes and prevent unnecessary invasive procedures.

Fields of Study & Subjects

Inflammatory Bowel Disease Inflammatory mediators and NSAID effects Interstitial Lung Diseases and Idiopathic Pulmonary Fibrosis

Publication details

Journal / source
HCA Healthcare Journal of Medicine
Publisher
HCA Healthcare
Volume
7
Issue
3
Pages
321–326
Publication date
30 June 2026
Language
EN